Missouri, 2005

Damaging Wind in Missouri, July 23, 2005

July 23, 2005 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 23, 4:56 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 23, 4:56 PM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED SHORT TERM/AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT SAT JUL 23 2005

.DISCUSSION...
STRONG/SEVERE CONVECTION ONCE AGAIN DEVELOPED THIS AFTERNOON ALONG
CONVERGENCE BOUNDARY IN UNSTABLE AIR MASS.  MOST OF THE STRONGER
STORMS WERE PRODUCING 40 TO 50 MPH WINDS FROM STRONG DOWNDRAFTS AND
WERE HEADING NORTHWEST ACROSS WESTERN CWA AND SLOWLY SOUTH ACROSS
THE EAST WITH UPPER RIDGE CENTERED OVER THE AREA.  WOULD EXPECT
CONVECTION TO CONTINUE FIRING ALONG OUTFLOW UNTIL MID EVENING WHEN
INSTABILITY WILL DECREASE.

HEAT INDICES IN NON THUNDERSTORM AREAS THIS EVENING WERE STILL
RANGING FROM 100 TO 105 DEGREES AFTER READINGS THIS AFTERNOON FROM
100 TO 115 DEGREES AND WILL CONTINUE HEAT WARNING THROUGH SUNDAY.

&&

.AVIATION...
SHOULD CONTINUE TO SEE VFR CONDITIONS THROUGH THE 00Z TAF CYCLE FOR
BOTH SGF/JLN TERMINAL LOCATIONS.  MAIN THUNDERSTORM ACTIVITY HAS
PUSHED NORTHWEST OF A JLN/SGF LOCATION...BUT HAVE INCLUDED VCTS IN
THE 00Z TAFS UNTIL 02Z.  THUNDERSTORM OUTFLOW JUST SHIFTED WIND IN
SGF WITH GUSTS TO 30 MPH...HOWEVER PREDOMINANT WIND SHOULD BE SOUTH
TO SOUTHWEST TONIGHT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...EXCESSIVE HEAT WARNING FOR ALL COUNTIES OF THE MISSOURI OZARKS.
.KS...EXCESSIVE HEAT WARNING FOR CHEROKEE...CRAWFORD...AND BOURBON.

LINDENBERG
Hazardous weather outlook, Jul 23, 12:55 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
155 PM CDT SAT JUL 23 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
155 PM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

UNSEASONABLY HOT WEATHER WILL CONTINUE TODAY WITH HIGHS ABOVE 100
DEGREES IN MOST AREAS. MID TO LATE AFTERNOON HEAT INDEX VALUES
WILL RANGE FROM 105 TO 115 DEGREES. THE HOTTEST TEMPERATURES WILL
GENERALLY OCCUR OVER WEST CENTRAL AND CENTRAL MISSOURI.

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS CANNOT BE
RULED OUT...HOWEVER...MOST AREAS WILL REMAIN DRY. GIVEN THE STRONG
DAYTIME INSTABILITY...ISOLATED SEVERE STORMS WITH STRONG WINDS AND
DIME TO NICKEL SIZED HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE HOT WEATHER WILL CONTINUE ON SUNDAY AND INTO THE EARLY PORTION
OF THE WORK WEEK...ALTHOUGH SLIGHTLY COOLER TEMPERATURES ARE
EXPECTED MONDAY.

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA LATE TUESDAY
BRINGING A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS.
FORTUNATELY...THIS WILL ALSO BRING COOLER AND LESS HUMID AIR INTO
THE REGION.

THUNDERSTORM CHANCES WILL LINGER INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

BECAUSE OF THE ISOLATED NATURE OF THUNDERSTORMS...SPOTTER ACTIVATION
WILL LIKELY NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jul 23, 4:31 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CDT SAT JUL 23 2005

MOZ066-232330-
VERNON-
531 PM CDT SAT JUL 23 2005

...SIGNIFICANT WEATHER ADVISORY FOR VERNON COUNTY UNTIL 630 PM CDT...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LIBERAL TO SHELDON
TO 5 MILES SOUTH OF EL DORADO SPRINGS...OR ALONG A LINE EXTENDING
FROM 12 MILES NORTHEAST OF PITTSBURG TO 11 MILES SOUTHEAST OF NEVADA
TO 13 MILES NORTHWEST OF STOCKTON...AND MOVING NORTH AT 30 MPH.

THESE STORMS WILL BE...
  NEAR WALKER BY 555 PM CDT.
  NEAR SCHELL CITY BY 600 PM CDT.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

IZZI
Local storm report, Jul 23, 4:37 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT SAT JUL 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     1 E CARTHAGE            37.17N 94.30W
07/23/2005                   JASPER             MO   LAW ENFORCEMENT

            TREES DOWN.

0445 PM     TSTM WND DMG     JOPLIN                  37.08N 94.52W
07/23/2005                   JASPER             MO   LAW ENFORCEMENT

            POWER LINES DOWN.

0445 PM     TSTM WND DMG     WEBB CITY               37.15N 94.47W
07/23/2005                   JASPER             MO   LAW ENFORCEMENT

            TREES DOWN.

0531 PM     TSTM WND DMG     2 E ELDRIDGE            37.83N 92.73W
07/23/2005                   LACLEDE            MO   EMERGENCY MNGR

            TREES DOWN

SAW
Special weather statement, Jul 23, 4:46 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT SAT JUL 23 2005

KSZ073-232345-
BOURBON-
546 PM CDT SAT JUL 23 2005

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 645 PM
CDT...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG OUTFLOW WINDS FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
GIRARD TO NEVADA TO EL DORADO SPRINGS. THESE STRONG OUTFLOW WINDS
WERE MOVING NORTHWEST AT 30 MPH.

THE STRONG WINDS WILL BE...
  NEAR FORT SCOTT BY 605 PM CDT.
  NEAR REDFIELD BY 620 PM CDT.
  NEAR UNIONTOWN BY 625 PM CDT.

WINDS OF 40 TO 50 MPH ARE EXPECTED AS THIS OUTFLOW PASSES.

IZZI
Local storm report, Jul 23, 4:47 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 PM CDT SAT JUL 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     2 NW ASH GROVE          37.34N 93.61W
07/23/2005                   GREENE             MO   PUBLIC

            WALNUT TREE SNAPPED  NEAR FARM ROADS 33 AND 38

SAW
Local storm report, Jul 23, 5:02 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT SAT JUL 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     2 NE DIXON              38.02N 92.07W
07/23/2005                   PULASKI            MO   PUBLIC

            TREES DOWN AT HIGHWAY 28 AND MM

SSL
Local storm report, Jul 23, 5:12 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT SAT JUL 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     2 N CAMDENTON           38.03N 92.75W
07/23/2005                   CAMDEN             MO   LAW ENFORCEMENT

            WIDESPREAD DAMAGE ALONG LAKE ROAD 587 WITH NUMEROUS
            TREES AND POWERLINES DOWN. DOCK DISLODGED FROM THE LAKE
            WITH 16 PEOPLE ON IT. NO INJURIES REPORTED.

0520 PM     TSTM WND DMG     LAMAR                   37.50N 94.28W
07/23/2005                   BARTON             MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0552 PM     TSTM WND DMG     PITTSBURG               37.42N 94.70W
07/23/2005                   CRAWFORD           KS   BROADCAST MEDIA

            TREE LIMBS DOWN.

The radar

The Springfield radar (KSGF), 40 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dade

When
July 23, 5:12 PM CST
Where
Dade County, 2 mi N of Dadeville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
37.517, -93.683

Thunderstorm wind gusts downed a couple of power poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467414.